Follow KDKA-TV: Facebook | Twitter
PITTSBURGH (CBS) — As people are taking more and more medications and supplements, drug interactions are becoming a potentially serious problem.
Estimates are that more than 2 million patients are hospitalized every year after they inadvertently mix their prescription drugs, with 100,000 of them dying annually.
So how can you protect yourself? There is a way.
“People are using different pharmacies, going to different doctors,” Dr. Dan Johnson said. “All this lends itself to more drug interactions.”
Dr. Johnson is a pharmacist with ScriptSave-WellRx. He explained that drug interactions don’t have to be toxic to be serious.
“Interactions can raise or lower the drug levels in the body, leading to more or less of the desired effect of the particular medication,” Dr. Johnson said.
- For more information on this story, visit CBS New York at this link.
Patient Kyle Conn takes two medications every day which don’t interact with one another, but he worries whenever he needs to take something else for a headache or cold.
“It’s always a thought,” he said. “Will this interact with something? What if I take something over the counter or some herbs?”
Kyle has taken to using the free WellRx app on his phone, which keeps his regular meds in a virtual medicine cabinet. Anything new he takes is automatically checked against everything else in his “cabinet.”
Turns out, both ibuprofen and aspirin he was hoping to take for a headache are flagged as having a moderate interaction with his regular meds.
There are other ways to check for drug interactions on the web, but they can be time consuming and awkward to use, especially if you’re taking multiple medications.
Conn says the app is “a lot easier than Googling it every time.”
The WellRx app also ranks and color-codes the severity of a drug interaction, from minor to moderate to severe and explains the issue. The ibuprofen interaction Kyle had was primarily concerning if he took the painkiller regularly or often, not if it was just for the occasional headache.